Peritumoral hemorrhage soon after gamma knife treatment for renal cell carcinoma patient with brain metastases treated with sunitinibSeiki Osano11Kanagawa-Ken, Japan Keywords: hemorrhage, brain metastasis, renal cancer, gamma knife, complications
Acute hemorrhage after radiosurgical treatment is rare and a plausible cause for this case is discussed along with literature review of previously reported incidents.
This case report presents a patient suffering acute intracerebral hemorrhage soon after gamma knife treatment.
The patient was a 71-year-old male presenting with four intracranial lesions and an underlying primary renal cell carcinoma malignancy being treated with sunitinib. Two-stage gamma knife radiotherapy(GKRT) was planned with an interval of two weeks for the three large lesions. In an initial treatment session, a dose of 13Gy was delivered at the tumor margin. The other one small lesion was to be treated with 22Gy to the 80% isodose line at the margin.
Four hours after the end of the gamma knife session the patient suffered a severe headache and left hemiplegia. Immediate head CT of the patient revealed acute peritumoral hemorrhages into two out of three large lesions.
This was a single case retrospective report.
It is likely that a synergic brain toxicity with irradiation and chemotherapy contributed to the hemorrhage.
Clinicians should be aware of this potential complication. Project Roles:
S. Osano ()